Creatinine Level Can Affect Surgery
Dear Dr. Roach: I have Type 2 diabetes, which is under control, but my creatinine level fluctuates between 2.2 and 3, staying mostly at 2.6. I am asymptomatic and feel fine. I have no swelling in my ankles, and my blood pressure is within normal range. I am 75 years old. I weigh 242 pounds, and I am 6 feet, 3 inches tall. All my electrolytes are within range. Can you explain the significance of the creatinine numbers on my kidneys? I may be going for a knee replacement soon, and my doctor says it is a stress on the kidneys and is cautious. — S.W.
Answer: Creatinine is a waste product of muscles. Everybody has it in their blood. The kidneys get rid of creatinine, as well as many other waste products. So, a higher creatinine level means the kidneys aren’t doing as good a job at getting rid of waste products in the blood. Creatinine doesn’t hurt the kidneys. A normal level is usually around 1, and a level of 2 means roughly that the kidneys are only working half as well as they ought to. Of course, people vary in their levels; those who are more muscular usually have a higher level. With very poor kidney function the creatinine level may be as high as 10, this is typically about the time people are starting dialysis (which is basically an artificial kidney outside the body for a few hours several times weekly). At that point, potassium levels may be dangerously high — a very common reason for dialysis to start.
Kidney function, as approximated by creatinine level, affects one’s risk during surgery. A creatinine level greater than 2 means there is a higher risk of both heart and lung complications around the time of surgery. Also, many medications need to have a different dosing since the kidney gets rid of many medications. Your doctor is wise to be cautious.
Dear Dr. Roach: My 87-year-old mother has taken medication for familiar tremor in her hand for more than 15 years — 120 mg Inderal and 250 mg primidone daily. For the past seven or more years, she has been experiencing memory problems. Lately she is forgetting recent events quite frequently. I read that beta blockers such as Inderal as well as the epilepsy drug primidone can affect memory, especially in the elderly. We would like to see if her memory improves if she no longer takes these medicines.
Do you think her long-term use of these medications could be impacting her memory? If so, does she need to be weaned off them, or can she just discontinue them? — D.M.
Answer: Medications are a common reason for forgetfulness in the elderly, and both of these medications reportedly can have this effect. However, neither of them is in the most likely category, and it is probable that your mother has another cause. The seemingly slow rate of change suggests it may be dementia. However, I think a trial off the medications might be a good idea. Propranolol (Inderal) sometimes can increase blood pressure if it is suddenly stopped; she should cut the dose in half for a week before stopping it, as a good precaution. And of course, talk to her doctor prior to making any medication changes.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.